Korean J Gastroenterol.  2019 Apr;73(4):225-229. 10.4166/kjg.2019.73.4.225.

Recurrent Eosinophilic Pneumonia Associated with Mesalazine Suppository in a Patient with Ulcerative Colitis

Affiliations
  • 1Department of Internal Medicine, VHS Daejeon Hospital, Daejeon, Korea.
  • 2Department of Pathology, Daejeon St. Mary's Hospital, College of Medicine, The Catholic University of Korea, Daejeon, Korea.
  • 3Department of Internal Medicine, Daejeon St. Mary's Hospital, College of Medicine, The Catholic University of Korea, Daejeon, Korea. yhpark@catholic.ac.kr

Abstract

Mesalazine suppositories are widely used to treat ulcerative colitis and have a guaranteed safety profile, but although rare, they can cause pulmonary toxicity. A 35-year-old woman with ulcerative colitis was diagnosed to have acute eosinophilic pneumonia after 29 days of oral mesalazine use and improved after mesalazine and corticosteroid were withdrawn. Reintroduction of mesalazine suppositories resulted in acute eosinophilic pneumonia recurrence after 28 days. Mesalazine re-administration (even via a different route) in patients with a history of mesalazine-induced eosinophilic pneumonia should be undertaken cautiously, because eosinophilic pneumonia may recurrence.

Keyword

Mesalazine; Mesalamine; Suppositories; Eosinophilic pneumonia; Pulmonary eosinophilia

MeSH Terms

Adult
Colitis, Ulcerative*
Eosinophils*
Female
Humans
Mesalamine*
Pulmonary Eosinophilia*
Recurrence
Suppositories
Ulcer*
Mesalamine
Suppositories
Full Text Links
  • KJG
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error